The Dallas County cases are part of a much larger trend. Nationwide, 450 cases of pulmonary illness possibly related to vaping have been reported in 32 states, as of Sept. 6, according to the Centers for Disease Control and Prevention. Five people are believed to have died from vape-related illnesses, Dr. Philip Huang, the director of DCHHS told the Observer on Monday.
"I think it's really alarming," Huang says. "These are previously healthy youth and young adults. (Dallas County's) median age (for vaping-related illness) is 19 years of age. Six of our 14 are under the age of 18, these are previous healthy persons that are being intubated and placed on ventilators."
While neither the CDC nor anyone else has identified a single substance or product contributing to the rash of health problems, most — but not all, Huang is careful to emphasize — of those afflicted have reporting vaping products containing cannabinoids like THC. Until a "definitive cause" is found, the CDC recommends that everyone consider putting their vape pens down for a little while.
E-cigarettes should never be used, according to the agency, by kids, teenagers, those who are pregnant and those who aren't currently using tobacco products.
"Don't modify the products or add substances that aren't intended by the manufacturer." — Dr. Philip Huang
"If anyone is using (e-cigs, they shouldn't) buy the products off the street," Huang says. "Don't modify the products or add substances that aren't intended by the manufacturer."
Even adult smokers looking to stop smoking should look elsewhere, Huang says.
"(E-cigarettes) have never actually been proved for cessation," Huang says. "It took years before it was really clear what the long-term health effects of (traditional cigarettes) were. As it's been noted, we don't know the long-term health effects of e-cigs."
Symptoms of e-cigarette related illness have most often included chest pain, shortness of breath and non-productive coughing, DCHHS says. Those suffering from apparent vape-related health problems have also reported nausea, vomiting, diarrhea and tachycardia.